MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX RX25 OXYGENATOR EAST; BLOOD GAS OXYGENATOR

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION CAPIOX RX25 OXYGENATOR EAST; BLOOD GAS OXYGENATOR
Model Number 3CX*RX25RE
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Terumo has not received the device for evaluation; therefore, the investigation has yet to be completed.Terumo plans on submitting a follow-up report when the investigation is complete and when more information becomes available.
 
Event or Problem Description
The user facility reported to terumo cardiovascular that prior to cardiopulmonary bypass, during prime, bubbles were seen after oxygenator was connected.As the oxygenator was connected, the passage of bubbles were evident.The oxygenator was connected to the recirculation lines of the extracorporeal circuit, it was in the process of purging the circuit so it was not yet connected to the arterial cannula for extracorporeal circulation.The bubbles were evident at the exit of the oxygenator at the arterial port of the capiox rx 25, reaching the lines of recirculation, manifold and arterial filter af125.The priming assist line was occluded.The arterial roller pump was used, when performing maneuvers to reduce blood flow and increase it the bubbles were produced.The flow of the arterial roller was stopped to perform the evaluation of possible external causes of air embolism generation and for the process of replacing oxygenation membrane with a new one.The arterial pump was operating with flow almost 2.5lt/min, the arterial pump was stopped for the oxygenator change out.All luer connections, tubing connections, stopcocks in the circuit were checked to ensure that there was no air entrainment.No patient involvement.There was a delay during the process of arming and baiting the extracorporeal circuit.The product was changed out.Procedure was completed successfully.
 
Event or Problem Description
As per clinical specialist the customer provided video which shows air bubble in the fiber bundle and air in the line attached to the 1/4 inch port on the blood outlet port of the oxygenator.Air was going out of the oxygenator blood outlet port into the 1/4 inch line and as the air in the 1/4 line oscillated some air was migrating into the 3/8 inch arterial line.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations.Upon further investigation of the reported event, the following information is new and/or changed: b5 (updated describe event or problem) d4 (additional device information - added exp date) g3 (date received by manufacturer) g6 (indication that this is a follow-up report) h2 (follow-up due to additional information and device evaluation) h3 (device evaluated by manufacturer) h4 (device manufacture date) h6 (identification of evaluation codes 10, 3331, 213, 67) type of investigation #1: 10 - testing of actual/suspected device type of investigation #2: 3331 - analysis of production records investigation findings: 213 - no device problem found investigation conclusions: 67 - no problem detected the actual sample was visually inspected upon receipt with no breakage or similar anomalies that could lead to the entrained air.After having been rinsed, it was then built into a circuit with tube, filled with normal saline colored for better visibility, and then circulated at 7l/min, which is the maximum blood flow rate specified for the product.No entrained air was observed.The blood outlet side was occluded and the air pressure was applied at 2kgf/cm2 for six hours and no leak was observed.The evaluation result verified that the actual sample had no anomalies that could lead to the generation of air bubbles.All available information has been placed on file in quality management for appropriate tracking, trending and follow-up.
 
Additional Manufacturer Narrative
This follow-up report is submitted to fda in accord with applicable regulations ¿ and as indicated by terumo cardiovascular systems in the initial report submitted to the fda on february 02, 2021.  upon further investigation of the reported event, the following information is new and/or changed: d9 (device availability - added date returned to manufacturer) g3 (date received by manufacturer) g6 (indication that this is a follow-up report) h2 (follow-up due to additional information) h3 (device evaluation anticipated by manufacturer - a second follow-up will be submitted upon completion of the investigation and/or submission of new information, thus tcvs references conclusions code 11.) all available information has been placed on file in quality management for appropriate tracking, trending, and follow-up.

Brand Name
CAPIOX RX25 OXYGENATOR EAST
Common Device Name
BLOOD GAS OXYGENATOR
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
125 blue ball road
elkton MD 21921
MDR Report Key11268123
Report Number1124841-2021-00013
Device Sequence Number1283970
Product Code DTZ
UDI-Device Identifier00699753450103
UDI-Public(01)00699753450103
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K153213
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number3CX*RX25RE
Device Catalogue NumberN/A
Device Lot NumberYC17
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer02/03/2021
03/05/2021
Initial Report FDA Received Date02/02/2021
Supplement Report FDA Received Date02/26/2021
03/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1